Massachusetts, 2021

Damaging Winds in Massachusetts, August 12, 2021

August 12, 2021 · NWS BOX · 14 events in 4 counties and zones

Excessive Heat Warnings were in effect across much of southern New England with temperatures well up into the 90s and dewpoints in the mid 70s. Very high CAPE values led to the development of late afternoon and evening severe thunderstorms in portions of western and central Massachusetts and northern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Excessive Heat Warnings were in effect across much of southern New England with temperatures well up into the 90s and dewpoints in the mid 70s. Very high CAPE values led to the development of late afternoon and evening severe thunderstorms in portions of western and central Massachusetts and northern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 12, 3:14 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 12, 3:14 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
414 PM EDT Thu Aug 12 2021

.SYNOPSIS...
Hot and humid conditions fuel stronger storms this afternoon and
into the early evening and we do it all over again for Friday! One
last day of heat is expected on Saturday along with the possibility
for a round of scattered showers and thunderstorms as a cold
front approaches. Much less humid and cooler Sunday through
Tuesday as high pressure builds in behind the strong cold front.
Perhaps another bout of summer heat and humidity by mid to late
next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

Hot, hazy, and humid across Southern New England with temperatures
in the low and middle 90s and a heat index above 100F. Those living
along south facing beaches, on the Islands, and Cape Cod are the
exception with temperatures in the upper 70s to low-80s. That being
said an Excessive Heat Warning for a large area of Southern New
England continues through 8 PM today. If you have plans to be
outdoors this afternoon/evening be mindful of the heat and how it
can impact your health. Drink plenty of fluids, take frequent
breaks, and wear light/loose-fitting clothes. Additionally, you are
going to want to remain weather aware through this evening as a fast
approaching line of showers and storms are moving in from central
New York state.

As we've been discussing there is a threat for strong to severe
thunderstorms this afternoon and evening as a result of an EML
[elevated mixed layer], cooler outflow, and we reached the
convective temperature ~ 94F. While there is no true forcing [i.e. a
cold front] with this line of storms we have plenty of instability
thanks to near record heat and anonymously high dew points -
SPC MESO Analysis shows between 3,000 to 4,000 J/kg of CAPE. Far
western MA should see these storms arrive around 20-22z and if
these storms can hold together they could be arriving near
Boston close to 00z. The primary threats we potentially see with
any severe storms would be damaging straight lined winds,
torrential rain, and frequent lightning. The convective models
overall haven't handled today's events that well... whether it
be the timing or placement of these showers/storms. Because of
the uncertainty with we did leave POPs through late this
afternoon and the early part of the overnight hours in the event
a second line does develop and clips far southern parts of the
area.

Overnight temperatures only drop back into the 70s with the warmest
temperatures being found in the urban areas; Boston, Providence,
Hartford, and Springfield. Those are the area that could see minimum
overnight temperatures in the middle and upper 70s - definitely a
night to crank up that air conditioning! Finally, tomorrow morning
there will likely be low stratus and fog along the south coast,
Cape, and islands with areas of poor visibility.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...

Areas of morning low stratus/fog along the south coast, Cape, and
islands will give way to another mostly sunny and hot day. Good
news, the worst of the heat is behind us. The bad news, it's only a
few degrees cooler. If it's worth anything we will only reach Heat
Advisory level conditions  with a heat index in the upper 90s to 102F.
Only slightly better than Thursday afternoon.

850mb temperatures Friday afternoon are +17c to +20c across southern
New England and that would result in temperatures in the low and mid-
90s. Dew points are slightly low in the upper 60s and lower 70s
which limits our heat index from reaching into the excessive heat
category.

There will be another threat for storms Friday afternoon, some of
which could be strong to severe along a surface cold front. Modest
CAPE of 1,000 to 1,500 J/kg but not much in the way of shear ~ 20 to
25 knots. SPC did place much of western Southern New England in a
marginal risk for severe weather with the primary threat of damaging
straight lined winds. Timing on these showers and storms appear to
be after 22z. Tomorrow nigh temperatures are mild once again in the
low and middle 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...

* Hot on Sat with a round of scattered showers/t-storms possible
  with greatest risk near the I-95 corridor & south of MA Turnpike

* Much less humid and cooler Sun through Tue with dry weather too

* Summer heat and humidity may try to rebuild by mid-late next week

Details...

Saturday...

One last day of heat is on tap for the start of the weekend as a
strong cold front crosses the region. There are some timing
differences amongst the models with the GFS seeming to be a fast
outlier; while ECMWF the slowest. We are thinking we will have one
more hot day with many locations probably seeing highs in the lower
90s. While dewpoints may start to drop; probably still will need
some Heat Advisories across parts of the region. Greatest risk is
across RI/SE MA where dewpoints will be slowest to drop.

The other concern for Saturday afternoon and evening will be the
risk for a round of scattered showers and thunderstorms. That being
said, there is some uncertainty whether storms will be able to
develop. There still will be modest instability present, but it is
possible that mid level dry air will cutoff updrafts and make
convection difficult to develop. That being said, if just enough mid
level moisture hangs around we could be dealing with one more round
of scattered showers and t-storms Saturday afternoon and evening
with few strong to severe thunderstorms possible. Greatest risk
would be near the I-95 corridor and south of the MA Turnpike where
deeper moisture would be slowest to depart. We should have a better
handle on convective potential in the next 24 hours.

Sunday though Tuesday...

Excellent model agreement in high pressure building in from the west
bringing much less humid and cooler air into southern New England.
High temperatures should generally be in the lower to middle 80s and
perhaps not breaking 80 on Sunday along portions of the immediate
coast. Humidity will be much lower making it much more comfortable
for outdoor activities.

Wednesday and Thursday...

Ensembles indicate upper level ridging and height rises may allow
the return for above normal temperatures along with some humidity
too. Probably not to the magnitude of the current heat & humidity,
but some 90+ degree readings are certainly possible by the second
half of next week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

This Afternoon... Moderate confidence through this evening.

VFR conditions for all the terminals. Showers and storms are
moving into northwestern MA as of 20z and could briefly reduce
visby along with gusty wind and lightning through 00z. Terminals
that are at the greatest risk of seeing these storms would be
BAF, BDL, and possibly ORH. It's still uncertain if these storms
will make it to BOS, but if they did, it would be closer to 00z
and 02z. Carried VCSH at the remaining interior terminals
including BOS, but excluding PVD. SW winds around 10 kts with
gusts around 20 kts.

Tonight...Moderate to high confidence.

Through about 04z, VFR with possible ongoing strong, locally
severe TSRA with best chance from ORH westward, but may extend
to BOS. VFR conditions to then develop for most, with IFR/LIFR
stratus/fog for the South Coast/Cape and Islands second half of
the night. SW winds 5-10 kt trend WSW late.

Friday...High confidence.

Improving conditions to VFR for all terminals. Potential for
afternoon TSRA into the evening exists but more limited
coverage if any develop at all.

KBOS Terminal...High confidence in TAF. Possible strong/severe
TSRA around/after 21z but conditional.

KBDL Terminal...High confidence in TAF. Better chance for
strong/severe TSRA after 21z, though the timing is still
subject to adjustment.

Outlook /Saturday through Tuesday/...

Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA,
chance TSRA.

Saturday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SHRA.

Sunday: VFR. Breezy.

Sunday Night through Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

This Afternoon through Friday...High confidence in seas/winds,
but low confidence in shower/storm risk.

Tranquil boating conditions just focusing in on winds and seas.
Winds remaining out of the S and SW with speeds generally between 5-
15 kts. Could have some gusts up to 20 kts today. Seas of 2-4 feet
across the outer waters. Will have some ocean stratus/fog to deal
with tonight and early Friday. Visibilities early today range
from 1/4 SM to 3 SM with the lowest across the southern waters.
Tonight into early Friday visibilities range from 1/2 SM to 3
SM.

Friday will be dry for much of the day. There are shots for
some storms to cross into the waters late in the afternoon and
into evening. Not out of the question that some of these storms
bring gusty winds along with heavy downpours. Given the forcing
is quite weak confidence in how things evolve is low at this
point in time.

/Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Slight chance of rain showers,
slight chance of thunderstorms.

Saturday Night: Winds less than 25 kt. Chance of rain showers,
chance of thunderstorms.

Sunday through Tuesday: Winds less than 25 kt.

&&

.CLIMATE...
Record Daily High Temperatures for August 12-13

August 12

BOS 101 in 1944
BDL 98  in 1944
PVD 100 in 1944
ORH 99  in 1944

August 13

BOS 100 in 1944
BDL 99  in 2016
PVD 100 in 2005
ORH 98  in 1944

Record Daily Warmest Low Temperatures for August 12-13

August 12

BOS 78 in 2016
BDL 74 in 1905
PVD 76 in 1944
ORH 74 in 1896

August 13

BOS 75 in 1944
BDL 74 in 2005
PVD 77 in 2005
ORH 75 in 1896

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002>004.
     Excessive Heat Warning until 8 PM EDT this evening for
     CTZ002>004.
     Heat Advisory from 11 AM to 8 PM EDT Friday for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ005-007-
     011>023.
     Excessive Heat Warning until 8 PM EDT this evening for
     MAZ003>007-010>019-026.
     Heat Advisory from 11 AM to 8 PM EDT Friday for MAZ002>022-026.
     Heat Advisory until 8 PM EDT this evening for MAZ002-008-009-
     020-021.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
     Excessive Heat Warning until 8 PM EDT this evening for
     RIZ001>005.
     Heat Advisory from 11 AM to 8 PM EDT Friday for RIZ001>007.
     Heat Advisory until 8 PM EDT this evening for RIZ006-007.
MARINE...None.

&&

SYNOPSIS...Frank/Gaucher
NEAR TERM...Gaucher
SHORT TERM...Gaucher
LONG TERM...Nocera
AVIATION...Nocera
MARINE...Nocera/Gaucher
CLIMATE...BOX Staff
Hazardous weather outlook, Aug 12, 3:34 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Thu Aug 12 2021

MAZ003-004-006-010-026-132045-
Eastern Franklin MA-Northern Worcester MA-Western Essex MA-
Eastern Hampshire MA-Northern Middlesex MA-
434 PM EDT Thu Aug 12 2021

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ005-007-011>019-RIZ001>005-132045-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Eastern Essex MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-
434 PM EDT Thu Aug 12 2021

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-008-009-132045-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
434 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-132045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-021-RIZ006-007-132045-
Southern Bristol MA-Southern Plymouth MA-Washington RI-Newport RI-
434 PM EDT Thu Aug 12 2021

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022-132045-
Barnstable MA-
434 PM EDT Thu Aug 12 2021

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-RIZ008-132045-
Dukes MA-Block Island RI-
434 PM EDT Thu Aug 12 2021

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ024-132045-
Nantucket MA-
434 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 12, 2:45 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
345 PM EDT Thu Aug 12 2021

MAZ002-003-008>011-122045-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
345 PM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of the Connecticut
River Valley after 430 PM...

At 345 PM EDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from near Bennington to about
20 miles west of Pittfield. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chicopee, Holyoke, Amherst, Northampton, Greenfield, Deerfield, South
Hadley, Easthampton, Monroe, Montague, Granby, Southampton, Hadley,
Sunderland, Hatfield, Northfield, Williamsburg, Huntington,
Bernardston and Buckland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor media for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 4238 7301 4239 7301 4263 7295 4266 7295
      4267 7300 4270 7295 4270 7302 4274 7302
      4272 7232 4218 7254 4228 7300 4231 7300
      4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 1940Z 273DEG 23KT 4287 7314 4249 7365

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Nash
Special weather statement, Aug 12, 3:45 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
445 PM EDT Thu Aug 12 2021

MAZ002>004-008>011-026-122145-
Western Franklin MA-Northwest Middlesex County MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
445 PM EDT Thu Aug 12 2021

...Strong thunderstorms will impact the Connecticut River Valley
Region through 545 PM EDT...

At 443 PM EDT, Doppler radar was tracking strong to locally severe
thunderstorms along a line extending from near Greenfield extending
southwestward to around Pittsfield. These storms were moving
eastward at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield, Chicopee, Westfield, Fitchburg, Holyoke, Amherst,
Northampton, Agawam, West Springfield, Greenfield, Orange, Deerfield,
Ludlow, Gardner, South Hadley, Easthampton, East Longmeadow,
Belchertown, Wilbraham and Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4215 7303 4231 7300 4231 7303 4233 7306
      4238 7307 4239 7301 4261 7296 4274 7284
      4270 7166 4207 7252 4211 7306 4215 7307
TIME...MOT...LOC 2043Z 281DEG 28KT 4267 7268 4228 7341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Nash

The radar

The Albany radar (KENX), 109 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 12, 3:49 PM EST
Where
Franklin County, 1.2 mi NNE of Adamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Fire Department/Rescue
Coordinates
42.696, -72.740

In Colrain, a tree and wires were down on Wilson Hill Rd. near Purington Lane.

Thunderstorm Wind, Hampshire

When
August 12, 4:23 PM EST
Where
Hampshire County, 0.56 mi NNW of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
42.237, -72.885

In Huntington, a utility pole and wires were down on an unoccupied car.

Thunderstorm Wind, Hampshire

When
August 12, 4:27 PM EST
Where
Hampshire County, 1.39 mi SSE of West Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.303, -72.706

In Northampton, a tree and wires were down on Westhampton Rd.

Thunderstorm Wind, Hampden

When
August 12, 4:27 PM EST
Where
Hampden County, 0.86 mi SE of (Baf)barnes Arpt Wst
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.160, -72.710

The ASOS at Westfield-Barned Airport (KBAF) recorded a wind gust to 68 mph.

Thunderstorm Wind, Hampden

When
August 12, 4:27 PM EST
Where
Hampden County, 0.74 mi W of Westfield
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.120, -72.764

In Westfield, multiple trees were down, blocking a portion of Route 202.

Thunderstorm Wind, Hampden

When
August 12, 4:30 PM EST
Where
Hampden County, 0.25 mi S of Woronoco
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.166, -72.830

In Russell, a tree was down at the intersection of Route 23 and Route 20.

Thunderstorm Wind, Hampden

When
August 12, 4:33 PM EST
Where
Hampden County, 1.02 mi WSW of Aldenville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.164, -72.618

In Holyoke, a tree and wires were down on a building and a car on Wilson Ave.

Thunderstorm Wind, Hampshire

When
August 12, 4:35 PM EST
Where
Hampshire County, 1.03 mi NNE of Easthampton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.283, -72.669

In Easthampton, a tree and wires were down on Northampton St.

Thunderstorm Wind, Hampshire

When
August 12, 4:37 PM EST
Where
Hampshire County, 1.52 mi W of South Hadley Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.219, -72.630

In Granby, multiple trees were down on Rt. 202.

Thunderstorm Wind, Hampden

When
August 12, 4:37 PM EST
Where
Hampden County, (Cef)westovr Afb Chi
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.200, -72.530

The AWOS at Westover Air Force Base (KCEF) recorded a gust to 58 mph.

Thunderstorm Wind, Hampden

When
August 12, 4:44 PM EST
Where
Hampden County, 0.47 mi WSW of North Agawam to 0.25 mi SSE of West Agawam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.097, -72.638

In Agawam, a tree and wires were down on High Street and Line Street.

Thunderstorm Wind, Hampden

When
August 12, 4:50 PM EST
Where
Hampden County, 0.82 mi ENE of Ingleside
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.184, -72.615

In Chicopee, a tree was down on a home on Crescent Dr.

Thunderstorm Wind, Worcester

When
August 12, 5:25 PM EST
Where
Worcester County, 1.8 mi WNW of West Brookfield
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.244, -72.180

In Warren, a tree and wires were down on Old Douglas Rd.

Thunderstorm Wind, Worcester

When
August 12, 5:38 PM EST
Where
Worcester County, 1.76 mi W of South Worcester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.255, -71.834

In Worcester, trees and wires were down on Ferdinand St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977190, 977192, 977197, 977198, 977201, 977200, 977202, 977203, 977205, 977206, 977208, 977210, 977212, 977213.